Views 176
Citations 0
Brief Report
October 2016

Chorioretinal Lesions in a Case of Melanoma-Associated Retinopathy Treated With Pembrolizumab

Author Affiliations
  • 1Department of Ophthalmology, Feinberg School of Medicine, Northwestern University, Chicago, Illinois
  • 2Department of Ophthalmology, Medical University of Vienna, Vienna, Austria
  • 3The Chicago Lighthouse for People Who Are Blind or Visually Impaired, Chicago, Illinois

Copyright 2016 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Ophthalmol. 2016;134(10):1184-1188. doi:10.1001/jamaophthalmol.2016.2944

Importance  In recent years, the treatment of patients with advanced cutaneous melanoma has undergone substantial changes. Patients can now be offered treatment with immune checkpoint inhibitors, which are capable of increasing patient survival. However, these new treatments are associated with immune-related adverse effects that can involve different organ systems, including the eye.

Observations  We describe the case of a patient who received a diagnosis of metastatic cutaneous melanoma and developed melanoma-associated retinopathy with unanticipated fundus findings while receiving treatment with the immune checkpoint inhibitor pembrolizumab. Chorioretinal scars with pigment accumulations developed in the retinal periphery in both eyes.

Conclusions and Relevance  Immune checkpoint inhibitors, which are now being used more commonly for patients with advanced stages of melanoma, can exacerbate autoimmune diseases in patients with underlying clinical or latent autoimmunity. Clinicians should be aware of atypical eye findings, including chorioretinal scars.